Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 9, 2002, 6:54 PM CDT for Texas County, Oklahoma. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 9, 2002, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Texas County, OK
The radar
The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:23 PM CDT | Thunderstorm Wind 52 E | Hooker, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS54 KAMA 092354 SVRAMA OKC139-100100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 654 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TEXAS COUNTY IN THE OKLAHOMA PANHANDLE * UNTIL 800 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HOOKER...OR ABOUT 14 MILES NORTHEAST OF GUYMON...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... TYRONE...OPTIMA...HOOKER...HARDESTY...BAKER AND ADAMS LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3696 10148 3654 10145 3653 10099 3699 10099
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:00 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 9, 5:00 PM CDT, 1 hour 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 500 PM CDT FRI AUG 9 2002 RECENT CENTRAL U.S. MID/UPPER LEVEL RIDGE CONTINUES TO UNDERGO STEADY WEAKENING AND WESTWARD MIGRATION AS STRONG MID/UPPER LEVEL LOW TRACKS EAST OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS REGIONS. MEANWHILE...COLD FRONT WAS MOVING SOUTH ACROSS EAST CENTRAL CO AND WEST CENTRAL KS...WITH A CONVECTIVE OUTFLOW BOUNDARY A LITTLE FARTHER SOUTH FROM SOUTHEASTERN CO INTO THE CENTRAL AND EASTERN OK PANHANDLE. AS OF MID AFTERNOON...CONVECTION WELL UNDERWAY ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES IN PROXIMITY OF OUTFLOW BOUNDARY. THIS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT AS LAPSE RATES STEEPEN WITH PASSING OF SHORTWAVE TO THE NORTH AND STRENGTHENING LOW-LEVEL JET IMPINGES ON SOUTHWARD MOVING FRONT. CURRENT THINKING IS THAT FRONT WILL PUSH THROUGH THE PANHANDLES LATE TONIGHT AND EARLY SATURDAY. THEREFORE...THE GREATEST CHANCE FOR TSRA ACROSS THE NORTH CENTRAL AND NORTHEASTERN ZONES TONIGHT AND ACROSS THE SOUTHERN AND WESTERN ZONES ON SATURDAY. ALSO...DECIDED TO JUST KEEP THE LOW POPS IN FOR SATURDAY NIGHT AND SUNDAY DUE TO THE UNCERTAINTY OF FRONTAL POSITION BEYOND 24 HOURS. FINALLY...ALTHOUGH NOT MENTIONED IN THE FORECAST...A FEW OF THE STORMS ACROSS THE OK AND NORTHERN TX PANHANDLE COULD BRIEFLY REACH SEVERE CRITERIA TONIGHT. BEYOND THE WEEKEND...VERY LITTLE WAS CHANGED TO THE PREVIOUS FORECAST. UPPER LEVEL RIDGE STILL EXPECTED TO MIGRATE TO A POSITION OVER NORTHWESTERN MEXICO WITH A BROAD TROUGH SITUATED OVER THE CENTRAL U.S. ANOTHER COLD FRONT MAY PUSH THROUGH THE PANHANDLES AROUND MONDAY NIGHT OR TUESDAY BRINGING A RENEWED CHANCE FOR TSRA FOR AT LEAST THE FIRST HALF OF THE WEEK. FCSTID = 4 AMARILLO 62 86 62 88 / 40 40 30 20 BEAVER 63 84 61 88 / 70 30 20 20 BOISE CITY 59 82 61 85 / 40 40 30 20 BORGER 61 85 62 88 / 40 40 30 20 BOYS RANCH 60 84 61 88 / 40 40 30 20 CANYON 62 87 62 88 / 40 40 30 20 CLARENDON 66 90 65 89 / 40 40 30 20 DALHART 60 83 60 86 / 40 40 30 20 GUYMON 62 83 62 88 / 70 30 20 20 HEREFORD 62 87 61 88 / 40 40 30 20 LIPSCOMB 64 86 63 88 / 60 30 20 20 PAMPA 64 87 64 88 / 40 40 30 20 SHAMROCK 67 90 66 89 / 40 40 30 20 WELLINGTON 68 91 66 89 / 40 40 30 20 .AMA... TX...NONE. OK...NONE. JH
In the hours before
Special weather statement, Aug 9, 1:00 PM CDT, 5 hours 54 minutes before
OKZ001>003-TXZ001>020-092100- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI AUG 9 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. THE SLIGHT RISK AREA IS GENERALLY NORTH OF A LINE FROM DALHART TO LIPSCOMB. A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE PANHANDLES THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST THROUGH WYOMING AND COLORADO THIS AFTERNOON AND INTO NORTHWEST KANSAS BY TONIGHT. LIFT FROM THE COLD FRONT...DAYTIME HEATING...MOISTURE AND INSTABILITY WILL ALL COMBINE TO SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THROUGH TONIGHT ACROSS THE PANHANDLES. MID AND UPPER LEVEL WINDS WILL INCREASE ACROSS THE SLIGHT RISK AREA AND THIS WILL HELP IN POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS. HOWEVER... HEAVY RAINS FROM THESE STORMS MAY ALSO CAUSE LOCALIZED FLOODING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE SLIGHT RISK AREA SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:19 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 56 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.